Hypothyroid or Bipolar?: Hi Everyone. It has been... - Thyroid UK

Thyroid UK

120,809 members140,701 posts

Hypothyroid or Bipolar?

patez profile image

Hi Everyone.

It has been a while since I posted on here, because I have been chasing various doctors and psychiatrists to try and get myself sorted out!

I had posted my thyroid blood test results on here, but it appears that they were incomplete, because of no T3 levels, but my TSH and T4 results suggested subclinical hypothyroidism.

But the local doc told me , your tests are fine, so I sought further advice about what my physical and mental health problems actually were? Local (Omani) psych diagnosed me with clinical depression and put me on Mirtazapine. That was horrible, with massive weight gain, and they ran out of stock anyway after 1 month! That was then replaced with Prozac, which caused me a total blackout after the 1st tablet! And guess what? Nothing else was available here in Oman to treat depression!

I then consulted a Thai psych, who did tell me that I was showing symptoms of clinical depression (suicidal thoughts and self harm), and put me on Bupropion. That caused my "normal" fatigue/tiredness to become worse, and the dizziness got worse, tinnitus got worse, coordination got worse, and memory got worse! Found myself becoming very emotional, crying all the time for no real reason! He then diagnosed me with being Bipolar 2, because an antidepressant will cause someone who is Bipolar to become worse! He then placed me on Lamictal, and I titrated slowly in strict accordance with his instructions. However, I then became even more tired/fatigued, my legs "gave out", so I was almost unable to walk, and definitely could not go to work! I also suffered with my face becoming very red and a bit swollen, my eyes became sore and red, I got really bad shakes in my hands!

The Thai psych had actually asked me, based on what I had told him, if I had been tested for Thyroid problems? I told him that I had, and that the local Omani doc had said, "tests are fine", so he started to treat me accordingly?

Having read that treatment for Bipolar can cause Thyroid problems (mainly only Lithium related though?), I did a search about any correlation, and I found that someone had posted a very similar thing (but I can't find that post on here because it was apparently posted on the Bipolar forum on here?).

I realise that I cannot ask for any sort of diagnosis on here, but it will be a few weeks before I can see the Thai specialist again, so I just wanted to ask if my symptoms could maybe be hypothyroidism? Let me start with 1 basic question/info? I do go dinghy sailing when I go on holiday in Thailand, which is about 2-3 hours of sometimes fairly intensive physical exercise, but when I finish sailing, my legs turn to jelly, and my face becomes extremely red, and I sweat profusely for a few hours! All the other guys "recover" within a few minutes, and they have commented on my very slow recovery rate? Taking antidepressants caused similar "side effects" of a red face, dry mouth, dry/flaking skin, but the treatment for Bipolar (Lamictal) has been the worst ever! I stuck with the slow titration, until I reached the target dose of 100 mg daily, but I ended up with a very red and swollen face, sore and red eyes, extreme fatigue, almost total loss of coordination, really bad memory loss, slurred speech, hand tremors, etc! But the red "skin" only effected my face and neck and hands.

As an aside, for some further info, I also suffer with swollen feet when in warm climates!

May I ask if anyone else has experienced this?

I am still convinced that I may be hypothyroid, because of the red face, fatigue and tiredness, memory problems, depression?

I may find out in a few weeks time, when I talk with the Thai psych, and maybe get some proper thyroid tests done, but I am in a total mess at this particular moment in time!

I have stopped taking the Lamictal! I actually feel a bit better after not taking that for 5 days, but it has effected my life really badly recently!

I even called off my planned wedding to my fiancée, and we split up now because of it!

I am asking for some help and guidance, or info, to try and get to the bottom of my health issue?

In fact? Just really looking for a bit of moral support until I can get checked out properly in a few weeks time?

Has "undiagnosed" hypothyroidism totally destroyed any other persons life so completely?

Has anyone else gone through the same path as me, going undiagnosed with "possible" hypothyroidism, but then gone through years of being maybe "wrongly" treated for depression or Bipolar?

Which then ended up with a broken relationship?

Patez

4 Replies

Poor you, what a catalogue of events. Lots of people on here have been told that their results are ‘fine’ or ‘normal’ but that doesn’t mean that they are optimal for you. You could have more tests and post them here (with your old results if you have them) and hopefully you will get some informed comments. Good luck x

patez profile image
patez in reply to Aurealis

Thank you.

Edited this, because I was in rather a state, and going through a panic attack at the time I posted this!

My old results, dated 06/11/2017 were:

T4 15.430 (range 10.600 - 22.700)

TSH 1.170 (range 0.270 - 4.200)

T3 was not tested!

When I last posted those results on here, I was told that it suggested subclinical Hypothyroidism, but without a full test being done, it was "inconclusive".

I just went along with what the local doc had told me, and that was "your results are normal"!

But I have been chasing "other" theories" since then, and got worse and worse!

Antidepressants and mood stabilisers have turned me inside out!

Which is why I have gone back to my initial thoughts about a Thyroid problem, mainly because of the "over heating" problem I have when I exercise?

I have to stick this out for another 2-3 weeks until I can get full blood tests done in Thailand.

Here in Oman, blood tests are very "hit and miss"? I asked for B12 tests to be done, and the answer came back that they can't do those here!

Even when I asked for the thyroid tests, all I got back was the TSH and T4!

Hitting my head against a brick wall out here!

But we follow what the doctors say eh?

I follow what my body is trying to tell me though!

From what I understand, being given "antidepressants and/or mood stabilisers" can make possible hypothyroidism worse?

That certainly seems to be the case in my situation?

Thank you again though for your kind words and advice.

It helps!

Patez

Have you had full antibodies tests? You seem to suffer most when outdoors or in hot climate? You might need to rule out autoimmune conditions. I think the series of strong drugs you've been given without a clear diagnosis is not helpful. For example, has lupus been ruled out via blood tests? Have you had kidney and liver checked as well as full vitamin levels? Sometime autoimmune conditions coexist and make it challenging to get a diagnosis as there could be several things going on.

patez profile image
patez in reply to Nanaedake

Thank you also for your reply and advice and support.

Lupus is probably not the problem, from what I have read?

Yes, I thoroughly agree that an autoimmune condition needs to be ruled out, most probably Hashimotos?

Liver and kidney tests have been slightly elevated, but I do drink regularly!

Cholesterol is slightly elevated, but I do smoke!

Vit D and Vit B cannot be tested here in Oman! Strange, but true!

I do self inject B12, just to try and rule out that out!

My main point is that I have never been able to figure out why my face goes bright red, and my feet swell up quite badly, after exercise, and especially when in hot climates?

The fatigue and tiredness is the big problem! Really difficult to go to work, but I have to!

And a destroyed relationship and marriage cancelled is soul destroying!

But this is life in Oman!

I even had to privately pay thousand of pounds just to get a haemorrhoid problem treated! Went through 3 years of "hell" having to wear panty pads and eventually man nappies, until I had an op done in Thailand which fixed it all!

Such is life here in Oman!

But I have found a lot of very helpful people on here, like you, who give me some hope and very useful advice.

Thank you.

Patez

You may also like...